Hail, Lampasas
- When
- March 22, 6:30 PM CST
- Where
- Lampasas County, Adamsville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.300, -98.170
A trained spotter reported ping pong ball size hail.
Storms developed near a dryline in West Texas early in the day and became a broken line of storms as they moved east. These storms produced hail and damaging winds across North and Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Storms developed near a dryline in West Texas early in the day and became a broken line of storms as they moved east. These storms produced hail and damaging winds across North and Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 22, 1:40 PM CST, 4 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 240 PM CDT Mon Mar 22 2021 ...New Long Term... .SHORT TERM... /Issued 102 PM CDT Mon Mar 22 2021/ /This Afternoon Through Tuesday/ Modified moisture continues to stream northward across the area on strong southerly winds from the surface through 850mb. Despite this, quality of moisture isn't the richest with dew point temperatures in the low-mid 50s and temperatures remain relatively cool from the mid 50s to the lower 60s. The first wave of lift is already seen on satellite and radar lifting east- northeast across western North Texas and not amounting to anything more than just some light rain and sprinkles. Short-range models and CAMs basically still are showing the same evolution and timing, though surprisingly the NAM12 keeps most activity by this evening north of I-20, while the HRRR is most aggressive with a broken line forming all the way down into the I-14 corridor of Central Texas. The Tech WRF is a compromise between the two on simulated reflectivity and storm evolution. Considering the elevated, but fairly stout cap anchored at 750mb on the 12z FWD sounding, I trended toward the NAM/Tech WRF, with the cap likely stronger across Central Texas and based lower...not to mention further away from the best large-scale ascent. Either way, the pre-cursor, semi-corrupted thermodynamic environment will likely result in hail likely being the most prolific hazard. A damaging wind threat should evolve by/after nightfall and mostly north of I-20 as strengthening low level wind fields 45-55 knots and resultant WAA may allow some modification of the boundary layer for more surface-based convection in the form of mostly bowing segments underneath a more moistened, elevated, and weaker cap. Storm mode should be more discrete or with broader spacing between line segments the further south into Central Texas you go. Though some airmass modification is expected through the afternoon hours, I don't anticipate much of a tornado threat. However, with any meso-low circulations this evening within any small-scale MCS or bowing segments could briefly produce a spin-up circulation. Again, this would be highly conditional. Otherwise, the Pacific cold front will overtake the surface dryline sometime by, or shortly after midnight across the I-35 corridor area in response to the strong mid level trough negatively rotating northeast across E OK into the Ozarks and Mid Mississippi Valley region. A severe weather threat will linger into the pre-dawn hours across our East Texas counties. Winds are forecast to shift west or west-northwest with mass subsidence in behind our trough aloft and post-frontal environment. This will allow a rapid clearing trend from west to east just before dawn Tuesday morning all but our East Texas areas, which should see clearing before mid morning Tuesday. Tuesday should be our one pleasant day of the early-mid week period, as sunny skies and breezy southwest winds 10 to 15 mph work upon a dry airmass of Pacific origins. If you want to get outside, this will be the day to do it with low humidity in place and pleasant highs from around 70 across the Red River Valley to between 75 and 80 degrees across Central Texas. 05/ && .LONG TERM... /NEW/ /Tuesday Night and Beyond/ The next storm system will start off Tuesday night swinging through the Four-Corners area before heading east into the Plains on Wednesday. North and Central Texas should still be situated largely in the cool sector as tonight's cold front remains stretched across Southeast Texas and Louisiana, which should mitigate the overall severe weather threat as the strongest forcing for ascent arrives. One exception may be across areas south of I-20 and east of I-35, a region into which the surface front is progged to retreat sometime Wednesday afternoon or evening. This may allow for a few surface-based storms which could become strong to severe. Thunderstorms should remain elevated and likely sub- severe across the rest of the region, though a few strong storms may still occur. As far as the timing is concerned, an initial round of convection is expected Wednesday afternoon as a lead disturbance arrives, with a second round Wednesday night into Thursday with the primary disturbance swinging east through the region. Rainfall totals are a bit uncertain, but basin-average values of half an inch to an inch look most likely with some isolated higher totals in training showers and storms. The system and associated precipitation will exit to the east late Thursday, followed by dry and seasonable weather for the end of the workweek. Another shortwave will traverse the Plains on Saturday, sending another front south through the region. This system appears moisture-starved at this time and the front should pass through precipitation-free. The result should be continued nice weather for the weekend into early next week. 30 && .AVIATION... /Issued 102 PM CDT Mon Mar 22 2021/ /18z TAFs/ Concerns: Timing rounds of SHRA/TS both this afternoon, then with main round mid-late evening. Fluctuating cigs between VFR & MVFR. A lead impulse is leading to an area of -RA/-SHRA with isolated & embedded TS shifting across the I-35 corridor and D10 terminals through 19z-20z this afternoon. Waco Regional should see more isolated -SHRA/TS during this period, as we await the more robust lift aloft from the left-exit region of a very strong upper jet max and the arrival of a surface trough and eventually a Pacific cold front later this evening. Increasing vertical motions and slow-warm under multi-layer MVFR and VFR cigs is causing quite the fluctuation between high MVFR and low VFR. Where precipitation isn't occurring, MVFR has prevailed, but going VFR with brief heavier SHRA. I have this covered in the first 6 hours of the TAFs with VCTS wording likely to continue off and on between now and 06z Tuesday. The main strong-severe, broken line of -TSRA and veering wind shifts behind the surface trough and cold front look to occur between 03z-06z Tuesday...or mid evening. Western D10 terminals will likely be an hour sooner, with Waco Regional around the same time, but likely not as widespread as the D10 airports. S-SE winds 17-22 kts with gusts 26-31 kts will occur in the 21z-03z period just in advance of the storms with semi-coupling with 50 kt+ SSW flow at 925mb. Winds will be variable with strong gusts with storm passage, but too uncertain at this time for those specifics just yet. Otherwise, look for VFR with FEW-SCT mid-high clouds in subsident region behind the front and upper trough by 06z Tuesday and beyond at all airports. SW winds around 10 knots will become W 10-15 knots by 12z/after Tuesday. 05/ && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 49 73 51 75 49 / 90 0 0 40 40 Waco 51 76 50 75 50 / 90 0 0 50 50 Paris 51 71 47 75 50 / 100 5 0 30 60 Denton 48 73 46 74 45 / 90 0 0 30 40 McKinney 49 72 47 75 48 / 100 0 0 30 40 Dallas 50 74 53 76 51 / 90 0 0 40 40 Terrell 51 74 49 75 50 / 100 0 0 40 50 Corsicana 54 75 52 76 53 / 90 0 0 50 50 Temple 52 78 51 76 50 / 80 0 0 50 50 Mineral Wells 45 73 47 74 45 / 70 0 5 30 30 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Fort Worth TX 254 PM CDT Mon Mar 22 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 254 PM CDT Mon Mar 22 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are expected this afternoon and evening. Some storms may become strong or severe with hail and damaging winds as the main threats, especially across North Texas. A low-end tornado threat will also exist. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of thunderstorms will be possible on Wednesday. A strong or marginally severe storm will be possible across the southeast late Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible across North Texas this evening. The most likely time for activation for locations west of I-35 will be between 5 PM and 10 PM and between 8 PM and 1 AM east of I-35.
Special Weather Statement
National Weather Service Fort Worth TX
510 PM CDT Mon Mar 22 2021
TXZ129-141-222245-
Comanche TX-Eastland TX-
510 PM CDT Mon Mar 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EASTLAND AND
NORTHWESTERN COMANCHE COUNTIES UNTIL 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rising Star, or 22 miles south of Cisco, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rising Star and Carbon.
LAT...LON 3215 9912 3238 9881 3206 9859 3199 9887
3208 9893 3208 9912
TIME...MOT...LOC 2209Z 239DEG 33KT 3206 9901
30The Ft Hood radar (KGRK), 99 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported ping pong ball size hail.
A trained spotter reported ping pong ball size hail.
A trained storm spotter reported penny size hail 1 mile northwest of Highland Park.
A report was received of snapped branches, six inches in diameter, on a healthy tree near the intersection of Park Boulevard and Avenue K in Plano.
Significant hail accumulation was reported near the intersection of O Banion Road and Oates Road in Garland. The hail size ranged from less than half an inch up to nickel size.
Quarter size hail was reported between West and Abbott.
Quarter size hail was reported near Caddo Mills.
A trained spotter reported a downed tree, eight inches in diameter, along CR 4832 outside of New York.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947993, 947990, 947964, 947967, 947982, 947970, 947974, 947971, 947977, 947985.